The Health Consequences of Antidepressants
Every month, Dr. Ballas answers your questions about depression. Email Dr. Ballas at firstname.lastname@example.org with your question.
Question: What are the health consequences for long-term use of depression medications? Are some better than others in terms of long-term consequences?
Dr. Ballas: As a general rule, there are no consequences of long term antidepressant exposure. There are no findings of increased cancer risk, for example. But there are some considerations:
First, while antidepressants are safe, the side effects might not be. Consider, for example, imipramine, an older antidepressant that has urinary retention and constipation as common side effects. What are the long term consequences of urinary retention and constipation? Judge for yourself. And there is the opposite problem: what if you've been on imipramine for years, and your body has acclimated to the intestinal effects-- and you suddenly stop it? Diarrhea? Judge for yourself.
Second, there is the risk of getting used to the medication itself, otherwise known as tolerance. There is a pervasive feeling among psychiatrists--though by no means proven-- that stopping a medication you have been on for a long time can result in a rebound of the symptoms it was curing. Similarly, SSRIs have a risk of withdrawal-- abrupt cessation of paroxetine (Paxil) for example, results in headache, dizziness, and an "out of body" feeling.
Question: Can Effexor XR cause constipation and weight gain?
Dr. Ballas: The easy answer is always "yes. Any medication can have almost any side effect." A peek at the package insert will show that most drugs cause multiple, contradictory side effects (for example, insomnia and sedation, constipation and diarrhea, etc.)
A better way of looking at this question is to ask it in terms of comparisons. Effexor is generally less sedating than Paxil; it causes less constipation than Remeron, but more than Paxil. And you can ask which side effect is more likely for a given drug: Effexor is more likely to cause nausea than either constipation or diarrhea; Paxil is more likely to cause diarrhea than nausea or constipation, etc...
No doctor can predict how you will (or will not) respond to a medication, but this is the way I would approach it.
Additionally, raising or lowering the dose might help side effects, sometimes in unexpected ways. Remeron makes you tired; but raising the dose actually makes you less tired.
Weight gain is a common complaint in those on antidepressants. Generally, Effexor causes less than the SSRIs (Zoloft, Paxil, Prozac, etc); much less than the old tricyclics (imipramine, etc)-- and less so at higher doses than at lower doses (this is related to which neurotransmitters the drug affects at various doses.) Wellbutrin is also on the weight-neutral side. It's useful to keep in mind that (as far as we know) the pill doesn't change your metabolism, it simply makes you more hungry, more often.
One last Effexor tidbit: the capsule can be opened, and the tiny beads will still retain their "extended release" properties; that is because the beads themselves are coated, not the capsule. So if you get a lot of nausea, you can open the capsule, mix the beads into food or drink, and eat them slowly. This is not true for, say, Wellbutrin XL; the pill itself is coated to allow for extended release, and thus cannot be cut or crushed.
Published On: July 17, 2006